Department of Patient Relations
RE: JEANNETTE O. SPARKS #10404872
To Whom It May Concern:
This letter is to inform and re-acquaint you with the
consequences my mother and family suffered due to the
adverse reaction to the drugs prescribed by your doctors.
My mom’s primary physician is Dr. Mayssoun Ahlariri. On 5-30-
02, Dr. Ahlariri prescribed Prozac, 20mg a day, for my mom’s
depression and she was told that if Prozac did not help she
would have to see a psychiatrist for further evaluation. Dr.
Ahlariri was aware that my mom was taking Imipramine, 125mg
a day, and had been doing so for several years.
My mom took Prozac for 7 weeks. She didn’t feel any better, in
fact she felt more depressed than she was before she started
taking Prozac. She made an appointment and saw Dr. Shin on
7-25-02. At that time she revealed that she was upset and very
depressed, had become confused about her appointment and
had shown up for this appointment on the previous day. She
also mentioned that she was unable to fill out the forms for the
psychiatric department. Dr. Shin then prescribed Zoloft, 50mg
a day, and was reminded that she was also still taking
Imipramine and he commented that he wanted to slowly take
her off that drug, but for now she was to reduce the dosage to
100mg a day (from 125mg a day).
On August 3, just 9 days later, I came home to find her
thoroughly confused and unable to say what she wanted to say.
Because of her confusion, demeanor and difficulty conveying
her thoughts, we were worried about the possibility of a stroke
and took her to the emergency room.
We informed the doctors of the medications she was taking and
told them she said she felt “weird” and “thought it was caused
by the pills”. We were told specifically that Zoloft does not
cause this kind of reaction.
Several tests including a CT scan were done and seemed to
eliminate the possibility of stroke, but to be certain an MRI and
ultrasound of the carotids were ordered. We finally got an
appointment for the ultrasound for 8-13-02 and while there, I
convinced the MRI people to do that test as well. We were on
the list for that appointment to be made, but after several calls it
still wasn’t scheduled. Trying to set up that appointment by
phone seemed impossible and was very upsetting for us.
MRI results were negative for tumor, stroke, aneurysm or other
causes for strange behavior. The ultrasound showed nothing
My mom was seen by Dr. Patel on 8-6-02 for a neurological
exam and she did very well-test score 27, and in Dr. Patel’s
opinion my mom was presenting symptoms more in keeping
with a diagnosis of Cognitive Disorder or possible onset of
dementia. Once again, our friend, Pat Howie, who took my
mom to this appointment asked about the possibility of drug
interaction and was told ”no”. Dr. Patel said she had never
heard of such a reaction with Zoloft.
In the meantime, I went to a pharmacy and got a list of all the
side affects Zoloft can cause. Listed there was the statement
“notify your doctor immediately if there is any severe mental or
mood change”. Please see enclosure # 6.
I was now convinced it was worth a try to take her off the Zoloft.
I called and spoke with Hillary Nethers and because Dr. Shin
was unavailable she consulted with Dr. Bidicoffer (sp) and told
me to give ½ dose that day and then stop the drug.
My mom’s reaction to the withdrawal was to keep her eyes
closed virtually all the time, complain of being cold and rarely
speaking. This lasted approximately one week and then she
began—slowly—to act more normally, that is, not doing bizarre
acts or saying strange things. Then she became hyperactive,
extremely vocal and still occasionally confused.
An appointment was originally set up with Dr. Shin on 8-27-02
as a follow up to her taking Zoloft and we kept that appointment
to let him see the extreme deterioration in her behavior. We
also sent a letter mentioning just some of her bizarre behaviors
and things she was saying. This letter is enclosed for your
information as enclosure # 1. Please read it. At that time Dr.
Shin mentioned a PET, but said Dr. Patel would have to order
that. He said it didn’t seem to be Alzheimer’s Disease, but
couldn’t be sure of a diagnosis. Again, he reaffirmed that he
did not believe Zoloft was the cause of all her problems.
Dr. Patel was annoyed with Dr. Shin and called me regarding
the PET test. She told me that a PET wasn’t “normal
procedure” under the circumstances and she wouldn’t usually
re-examine my mom again for 6 months so she could see the
differences in her mental condition, but because we were so
concerned she would make an appointment in 3 to 4 months. I
told her I could call her on a daily basis to verify my mother’s
deteriorating condition. I had many questions but Dr. Patel
was rushed and said she had a patient waiting. The
conversation terminated with many of my questions unasked
I called Pat Howie and asked her to speak with Dr. Patel as I
was certain she was irritated with me. Pat did contact her and
the doctor reiterated much of what she told me and then said
she was most likely going to change her diagnosis from
Cognitive Disorder to Neurodegenerative Disorder of the brain.
She also said my mom’s condition did not suggest the need for
By now my frustration with Kaiser was complete. Getting
appointments for tests was difficult, getting cooperation and
information from doctors was difficult—and conflicting. My
husband and I decided to get an outside opinion. We have
several connections to physicians in the San Jose-Los Gatos
area and on recommendations from them we chose Dr. Arthur
W. Douville, Jr., a neurologist whose practice is located in Los
Dr. Douville’s opinion was that my mom was suffering from a
severe allergic reaction to sertraline medication and was
improving remarkably since discontinuing Zoloft. Please see
enclosure # 5 re toxic reaction. His diagnosis was toxic
encephalopathy. Please see enclosures # 3 and 4. We were
told there are anti-depressants without SSRI’s and she should
never take any drug classified SSRI again.
We are concerned that her medical records now show a record
of mental disorder and want to be reassured that they will be
updated to reflect that she had an allergic reaction and is not in
any way affected with dementia or any other mental disorder.
The hint of mental history could be very troublesome should
she ever try to acquire long- term care or life insurance.
This experience was devastating for our entire family. My
mom, in her lucid moments, was terrified at the prospect of
losing her mind. My children, aged 8 & 5 watched me cry many
times. They were frightened and upset when their grandma
behaved strangely to the extent that my son began chewing on
things and wetting his bed. My husband spent many hours
each day researching and reading, trying to find answers. We
all lost sleep, I lost 15 pounds and most importantly, I lost my
confidence in Kaiser health care. The physicians involved
simply did not do their job—primarily LISTEN TO THEIR
PATIENT! My mom repeatedly said she felt “weird” and
“thought the pills were the problem”, but the doctors never for a
moment gave her statements careful and thoughtful
consideration. They completely discounted the patient’s voice
and that was wrong. No one should have to go through the
torment, heartache and pain our family suffered.
When all my mom’s medical records have been updated to
reflect the toxic reaction to Prozac and Zoloft while she was
taking Imipramine, resulting in a misdiagnosis, please notify us
My mom is now vacationing in Wales,U.K. She left on
September 23rd, and will be returning in February. She traveled
alone and is back to normal. She is perfectly fine now. This is
something I told her she couldn’t do when we were under the
impression that she had “dementia” when in fact it was a toxic
reaction to the drugs.
My mother is asking Kaiser for reimbursement of Dr. Douville’s
consultation fee of $275.00. A copy of this bill is enclosure # 2
I will be expecting to hear from you regarding the medical
records update and the issue of reimbursement of Dr. Douville’s
charges in the very near future.